Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 109, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 15, 2012, 4:42 PM CDT for Calhoun County, Pocahontas County, Iowa. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2012, 4:42 PM CDT (21:42 UTC)
- Expired
- Jun 15, 2012, 5:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Calhoun County, IA, Pocahontas County, IA
The radar
The Des Moines radar (KDMX), 135 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 4:44 PM CDT | TSTM WND DMG | 4 E Varina, IA | SEVERAL 6 INCH LIMBS DOWN ACROSS THE YARD. PEA SIZE HAIL ALSO OBSERVED. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.7 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 107 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 833 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
031
WUUS53 KDMX 152142
SVRDMX
IAC025-151-152230-
/O.NEW.KDMX.SV.W.0109.120615T2142Z-120615T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
442 PM CDT FRI JUN 15 2012
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CALHOUN COUNTY IN WEST CENTRAL IOWA...
POCAHONTAS COUNTY IN NORTHWEST IOWA...
* UNTIL 530 PM CDT
* AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 10 MILES SOUTHWEST OF POCAHONTAS...OR 23 MILES EAST OF
STORM LAKE...AND MOVING NORTH AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
POCAHONTAS...LAURENS...PALMER...HAVELOCK...ROLFE AND PLOVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A
MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED
BUILDING.
&&
LAT...LON 4291 9492 4291 9448 4237 9459 4246 9486
4248 9486 4248 9492
TIME...MOT...LOC 2143Z 191DEG 23KT 4264 9474
WIND...HAIL 60MPH 1.50IN
$$
DONAVON2 follow-up statements
979
WWUS53 KDMX 152206
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
506 PM CDT FRI JUN 15 2012
IAC025-151-152230-
/O.CON.KDMX.SV.W.0109.000000T0000Z-120615T2230Z/
POCAHONTAS IA-CALHOUN IA-
506 PM CDT FRI JUN 15 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
CALHOUN AND POCAHONTAS COUNTIES UNTIL 530 PM CDT...
AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
POCAHONTAS...OR 24 MILES EAST OF STORM LAKE...MOVING NORTH AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
POCAHONTAS...LAURENS...HAVELOCK...PLOVER AND ROLFE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A REINFORCED BUILDING AND AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.
&&
LAT...LON 4291 9492 4291 9448 4242 9457 4241 9459
4251 9492
TIME...MOT...LOC 2207Z 188DEG 14KT 4271 9473
WIND...HAIL 60MPH 1.00IN
$$
DONAVON836
WWUS53 KDMX 152229
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
529 PM CDT FRI JUN 15 2012
IAC025-151-152239-
/O.EXP.KDMX.SV.W.0109.000000T0000Z-120615T2230Z/
POCAHONTAS IA-CALHOUN IA-
529 PM CDT FRI JUN 15 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CALHOUN AND
POCAHONTAS COUNTIES WILL EXPIRE AT 530 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER HEAVY RAIN IS STILL LIKELY WITH THIS THUNDERSTORM.
LAT...LON 4291 9492 4291 9448 4242 9457 4241 9459
4251 9492
TIME...MOT...LOC 2229Z 188DEG 14KT 4279 9471
$$
DONAVONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:40 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jun 15, 2:40 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 240 PM CDT FRI JUN 15 2012 .SHORT TERM.../TONIGHT/ REMNANTS FROM MCV STILL SPINNING ACROSS SOUTHWESTERN IA/NRN MO WITH STORMS STARTING TO DEVELOP ALONG PSEUDO-COLD FRONT/FRONTAL BOUNDARY EMANATING OUT FROM THE SFC REFLECTION. ENTIRE SYSTEM EXPECTED TO TRANSLATE NORTH TO NORTHEASTWARD THROUGH THE STATE TONIGHT. HRRR/NAM/RAP ALL SEEM TO HAVE A GOOD HANDLE ON THIS AND THEREFORE HAVE TRENDED POPS ACCORDINGLY. DRY AIR EXPECTED TO PUNCH IN BEHIND THE SYSTEM BY LATE EVENING/OVERNIGHT ACROSS SOUTHERN/WESTERN CWA. THEREFORE HAVE BEST COVERAGE POPS FROM NOW THROUGH ABOUT 03-06Z WITH CHANCE CONFINED TO THE FAR EAST/NORTHEAST BY LATE TONIGHT. MODELS SHOWING DECENT AMOUNT OF LOW LEVEL MOISTURE LATE TONIGHT ACROSS NORTHERN TWO THIRDS OF CWA SUGGESTING POTENTIAL FOR LOW CLOUDS. HAVE THEREFORE KEPT CLOUD COVER HIGHER FOR LATE NIGHT FOR THE POSSIBILITY. WITH THE CLOUD COVER AND HIGHER DEW POINTS...ESPECIALLY EASTERN CWA...SHOULD SEE ANOTHER MILD NIGHT WITH MIN TEMPS MAINLY IN THE 60S. .LONG TERM.../SATURDAY THROUGH FRIDAY/ THE MAIN HIGHLIGHT OF THIS TIME PERIOD IS A LOWERING OF FCST RAIN AMOUNTS FROM THE PREVIOUS FCST. HAVE LOWERED POPS AND QPF AMOUNTS FOR SATURDAY INTO SUNDAY...DUE TO TRENDS IN GUIDANCE AS WELL AS THE FACT THAT ACTUAL PRECIP AMOUNTS HAVE RECENTLY TENDED TO BE LESS IN AMOUNT AND COVERAGE THAN EXPECTED. MCV CURRENTLY IN WESTERN IA IS EXPECTED TO BE IN SRN MN BY SATURDAY MORNING AND WILL TAKE THE PCPN CHANCES WITH IT AS IT LIFTS NE. NEXT OPPORTUNITY FOR PCPN WILL BE A SHORT WAVE TRAVERSING THE STATE ON SATURDAY. TIMING IS SUCH THAT THE BEST CHANCES FOR DIURNALLY DRIVEN DEVELOPMENT WILL BE IN OUR EASTERN CWA. ANY CONVECTION THAT DEVELOPS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL. PWAT VALUES ARE IN THE 1.5 TO 2 INCH RANGE...OR IN THE +2 STD DEVIATION TO 99TH PERCENTILE FOR THIS TIME OF YEAR. WILL HOLD OFF ON HEAVY RAIN WORDING IN THE FORECAST AND LET LATER SHIFTS RE-ASSESS SINCE MINIMAL IMPACTS ARE EXPECTED ATTM. MOST LIKELY IMPACTS...IF THEY WERE TO OCCUR...WOULD RAINFALL RATE- DRIVEN URBAN FLOODING. PCPN CHANCES WILL BE LOWER ON SUNDAY...BUT HAVE INTRODUCED SLIGHT CHANCE POPS FOR SUNDAY NIGHT WITH OUR CWA BEING IN THE WAA ZONE OF THE NORTHWARD-ADVANCING WARM FRONT. WARM FRONT SHOOTS NORTH OF OUR CWA ON MONDAY AND HAVE LEFT FORECAST MAX TEMPS FOR MONDAY UNCHANGED. THE NEXT CHANCE OF RAINFALL WILL COME DURING THE MIDDLE TO LATE PART OF NEXT WEEK. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...BEERENDS LONG TERM...ZOGG
Hazardous weather outlook, Jun 15, 3:28 PM CDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 328 PM CDT FRI JUN 15 2012 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-162030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 328 PM CDT FRI JUN 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING...WITH THE BEST CHANCES SOUTHWEST OF A KOSSUTH TO TAMA LINE. THUNDERSTORMS ARE POSSIBLE EVERYWHERE FROM LATER THIS EVENING INTO TONIGHT. STORMS THIS AFTERNOON INTO THIS EVENING COULD BE STRONG TO SEVERE...WITH LARGE HAIL...STRONG WINDS AND ISOLATED TORNADOES POSSIBLE. LOCALLY HEAVY RAIN IS ALSO POSSIBLE...AND MAY CAUSE MINOR URBAN FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE SATURDAY THROUGH THURSDAY. A FEW STRONG TO SEVERE STORMS MAY OCCUR FROM TIME TO TIME THROUGH SATURDAY EVENING AND AGAIN BY WEDNESDAY AND THURSDAY OF NEXT WEEK. THE MAIN SEVERE THREATS WILL MOST LIKELY BE LARGE HAIL AND DAMAGING WINDS THROUGH SATURDAY EVENING. LOCALLY HEAVY RAINFALL MAY OCCUR...LEADING TO MINOR URBAN FLOODING. IT IS TOO SOON TO DETERMINE IF SEVERE WEATHER WILL OCCUR NEXT WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING...AS WELL AS FOR SATURDAY AFTERNOON THROUGH SATURDAY NIGHT. ZOGG
In the hours before
Local storm report, Jun 15, 4:15 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
415 PM CDT FRI JUN 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HEAVY RAIN SAC CITY 42.42N 95.00W
06/15/2012 U0.00 INCH SAC IA TRAINED SPOTTER
STREET FLOODING FROM 20 MINUTES OF HEAVY RAIN
&&
BBROCKLocal storm report, Jun 15, 4:21 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
421 PM CDT FRI JUN 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HEAVY RAIN DES MOINES 41.58N 93.62W
06/15/2012 U0.00 INCH POLK IA TRAINED SPOTTER
SE14TH AND EAST MCKINLEY ... STREET FLOODING IN LOW AREAS
... WATER UP TO FENDERS OF CARS
&&
BBROCKLocal storm report, Jun 15, 4:36 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
436 PM CDT FRI JUN 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HEAVY RAIN NNW SAC CITY 42.43N 95.00W
06/15/2012 M5.50 INCH SAC IA TRAINED SPOTTER
TRAINED SPOTTER MEASURED 5.5 INCHES OF RAIN IN HER RAIN
GAUGE SO FAR TODAY.
&&
LEELocal storm report, Jun 15, 4:41 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
441 PM CDT FRI JUN 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG FONDA 42.58N 94.85W
06/15/2012 POCAHONTAS IA LAW ENFORCEMENT
TREE BRANCHES DOWN AND HEAVY RAIN
&&
JJOHNSONThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:10 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Winnebago | 50 min |
| Jun 14, 7:17 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto | 43 min |
| Jun 14, 7:52 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth | 38 min |
| Jun 15, 3:36 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 39 min |
| Jun 15, 4:01 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Sac | 44 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.